×

zbMATH — the first resource for mathematics

Homology stability for orthogonal groups over algebraically closed fields. (English) Zbl 1133.20037
Let \(k\) be an algebraically closed field, or more generally an infinite Pythagorean field, of characteristic not two. One considers the integral homology of the orthogonal group \(\text{O}(n,k)\) associated with the quadratic form \(q_n(x)=\sum_{i=1}^nx_i^2\).
The main result is that the natural map \(H_i(\text{O}(n,k),\mathbb{Z})\to H^i(\text{O}(n+1,k),\mathbb{Z})\) is surjective for \(n=i\) and bijective for \(n\geq i+1\). There are several related theorems. For the groups \(\text{SO}(n,k)\) one must invert two and replace \(n\geq i+1\) with \(n\geq 2i+1\). If the field is quadratically closed the obstruction to homology stability for the \(\text{SO}(n,k)\), with 2 inverted, is given by a Milnor \(K\)-group.
To obtain sharp stability results the author studies homology of a so-called Steinberg module defined by means of a chain complex spanned by configurations of points and lines, in imitation of a Tits building. Things get complicated because of the existence of degenerate subspaces, such as isotropic subspaces. This makes that one cannot easily imitate the work done by Sah for the case of the real field. Several variant complexes need to be considered and compared.

MSC:
20G10 Cohomology theory for linear algebraic groups
19D45 Higher symbols, Milnor \(K\)-theory
19D55 \(K\)-theory and homology; cyclic homology and cohomology
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] Betley S. , Homology stability for \(O(n,n)\) over a local ring , Trans. Amer. Math. Soc. 303 ( 1987 ) 413 - 429 . MR 896030 | Zbl 0632.20026 · Zbl 0632.20026 · doi:10.2307/2000801
[2] Betley S. , Homology stability for \(O(n,n)\) over a semi-local ring , Glasgow Math. J. 32 ( 1990 ) 255 - 259 . MR 1058540 | Zbl 0722.20031 · Zbl 0722.20031 · doi:10.1017/S0017089500009307
[3] Bökstedt M. , Brun M. , Dupont J. , Homology of \(O\left(n\right)\) and \({O}^{1}(1,n)\) made discrete: an application of edgewise subdivision , J. Pure Appl. Algebra 123 ( 1998 ) 131 - 152 . MR 1492898 | Zbl 0910.20026 · Zbl 0910.20026 · doi:10.1016/S0022-4049(96)00081-3
[4] Borel A. , Linear Algebraic Groups , Grad. Texts in Math. , vol. 126 , second revised ed. , Springer-Verlag , 1991 . MR 1102012 | Zbl 0726.20030 · Zbl 0726.20030
[5] Brown K.S. , Cohomology of Groups , Grad. Texts in Math. , vol. 87 , Springer-Verlag , 1982 . MR 672956 | Zbl 0584.20036 · Zbl 0584.20036
[6] Cathelineau J.-L. , Homology of tangent groups considered as discrete groups and scissors congruences , J. Pure Appl. Algebra 132 ( 1998 ) 9 - 25 . MR 1634379 | Zbl 0928.18006 · Zbl 0928.18006 · doi:10.1016/S0022-4049(97)00136-9
[7] Cathelineau J.-L. , Scissors congruences and the bar and cobar constructions , J. Pure Appl. Algebra 181 ( 2003 ) 141 - 179 . MR 1975297 | Zbl 1037.52012 · Zbl 1037.52012 · doi:10.1016/S0022-4049(02)00333-X
[8] Cathelineau J.-L. , Projective configurations, homology of orthogonal groups and Milnor K -theory , Duke Math. J. 121 ( 2004 ) 343 - 387 . Article | MR 2034645 | Zbl 1057.19002 · Zbl 1057.19002 · doi:10.1215/S0012-7094-04-12125-6 · minidml.mathdoc.fr
[9] Cathelineau J.-L. , Homology of orthogonal groups: a quadratic algebra , 30 ( 2003 ) 13 - 35 . MR 2061846 | Zbl 1047.18013 · Zbl 1047.18013 · doi:10.1023/B:KTHE.0000015329.20593.c8
[10] Cathelineau J.-L. , The Pfaffian and the Lie algebra homology of skew-symmetric matrices , Math. Res. Let. 11 ( 2004 ) 315 - 326 . MR 2067476 | Zbl 1060.17011 · Zbl 1060.17011 · doi:10.4310/MRL.2004.v11.n3.a4
[11] Charney R.M. , A generalization of a theorem of Vogtmann , J. Pure Appl. Algebra 44 ( 1987 ) 107 - 125 . MR 885099 | Zbl 0615.20024 · Zbl 0615.20024 · doi:10.1016/0022-4049(87)90019-3
[12] Collinet G ., Quelques propriétés homologiques du groupe \({O}_{n}\left(Z\right[1/2\left]\right)\), Thèse, Paris, 2002.
[13] Dieudonné J. , Sur les groupes classiques , Hermann , Paris , 1958 . MR 344355 | Zbl 0926.20030 · Zbl 0926.20030
[14] Dupont J.L. , Algebras of polytopes and homology of flag complexes , Osaka J. Math. 19 ( 1982 ) 599 - 641 . MR 676240 | Zbl 0499.51014 · Zbl 0499.51014
[15] Dupont J.L. , Scissors Congruences, Group Homology and Characteristic Classes , Nankai Tracts in Mathematics , vol. 1 , World Scientific , 2001 . MR 1832859 | Zbl 0977.52020 · Zbl 0977.52020
[16] Dupont J.L. , Sah C.H. , Scissors congruences II , J. Pure Appl. Algebra 25 ( 1982 ) 159 - 195 . MR 662760 | Zbl 0496.52004 · Zbl 0496.52004 · doi:10.1016/0022-4049(82)90035-4
[17] Dupont J.L. , Parry W. , Sah C.H. , Homology of classical Lie groups made discrete II , J. Algebra 113 ( 1988 ) 215 - 260 . MR 928063 | Zbl 0657.55022 · Zbl 0657.55022 · doi:10.1016/0021-8693(88)90191-3
[18] Friedlander E.M. , Homology stability for classical groups over finite fields , in: Lecture Notes in Math. , vol. 551 , Springer-Verlag , 1976 , pp. 290 - 302 . MR 482741 | Zbl 0358.18013 · Zbl 0358.18013
[19] Guin D. , Homologie du groupe linéaire et K -théorie de Milnor des anneaux , J. Algebra 123 ( 1989 ) 27 - 59 . MR 1000474 | Zbl 0669.20037 · Zbl 0669.20037 · doi:10.1016/0021-8693(89)90033-1
[20] Goncharov A. , Volumes of hyperbolic manifolds and mixed Tate motives , J. Amer Math. Soc. 12 ( 1999 ) 569 - 618 . MR 1649192 | Zbl 0919.11080 · Zbl 0919.11080 · doi:10.1090/S0894-0347-99-00293-3
[21] Hutchinson K. , A new approach to Matsumoto’s theorem , K-Theory 4 ( 1990 ) 181 - 200 . MR 1081659 | Zbl 0725.19001 · Zbl 0725.19001 · doi:10.1007/BF00533156
[22] Van der Kallen W. , Homology stability for linear groups , Invent. Math. 60 ( 1980 ) 269 - 295 . MR 586429 | Zbl 0415.18012 · Zbl 0415.18012 · doi:10.1007/BF01390018 · eudml:142749
[23] Karoubi M. , Théorie de Quillen et homologie du groupe orthogonal , Ann. of Math. 112 ( 1980 ) 207 - 257 . MR 592291 | Zbl 0478.18008 · Zbl 0478.18008 · doi:10.2307/1971326
[24] Karoubi M. , Le théorème fondamental de la K -théorie hermitienne , Ann. of Math. 112 ( 1980 ) 259 - 282 . MR 592292 | Zbl 0483.18008 · Zbl 0483.18008 · doi:10.2307/1971147
[25] Lam T.Y. , The Algebraic Theory of Quadratic Forms , Benjamin , 1973 . MR 396410 | Zbl 0259.10019 · Zbl 0259.10019
[26] Loday J.L. , Procesi C. , Homology of symplectic and orthogonal algebras , Adv. in Math. 69 ( 1988 ) 93 - 108 . MR 937318 | Zbl 0716.17019 · Zbl 0716.17019 · doi:10.1016/0001-8708(88)90061-8
[27] Milnor J. , Algebraic K -theory of quadratic forms , Invent. Math. 9 ( 1970 ) 318 - 344 . MR 260844 | Zbl 0199.55501 · Zbl 0199.55501 · doi:10.1007/BF01425486 · eudml:142017
[28] Mirzaii B. , Van der Kallen W. , Homology stability for unitary groups , Doc. Math. 7 ( 2002 ) 143 - 166 . MR 1911214 | Zbl 0999.19005 · Zbl 0999.19005 · emis:journals/DMJDMV/vol-07/07.html · eudml:49555
[29] Nesterenko T.Y. , Suslin A.A. , Homology of the full linear group over a local ring and Milnor’s K -theory , Math. SSSR Izvestija 34 ( 1990 ) 121 - 145 . MR 992981 | Zbl 0684.18001 · Zbl 0684.18001 · doi:10.1070/IM1990v034n01ABEH000610
[30] Panin I. , Homological stabilization for the orthogonal and symplectic groups , J. Soviet Math. 52 ( 1990 ) 3165 - 3170 . MR 906859 | Zbl 0900.20077 · Zbl 0900.20077 · doi:10.1007/BF02342936
[31] Panin I. , On stabilization for orthogonal and symplectic algebraic K -theory , Leningrad Math. J. 1 ( 1990 ) 741 - 764 . MR 1015131 | Zbl 0731.19003 · Zbl 0731.19003
[32] Rosenberg J. , Algebraic K -Theory and Its Applications , Grad. Text Math. , vol. 147 , Springer-Verlag , 1994 . MR 1282290 | Zbl 0801.19001 · Zbl 0801.19001
[33] Sah C.H. , Homology of classical Lie groups made discrete, I. Stability theorems and Schur multipliers , Comment. Math. Helv. 61 ( 1986 ) 308 - 347 . MR 856093 | Zbl 0607.57025 · Zbl 0607.57025 · doi:10.1007/BF02621918 · eudml:140055
[34] Sah C.H. , Hilbert’s Third Problem: Scissors Congruence , Research Notes in Math. , vol. 33 , Pitman , 1979 . Zbl 0406.52004 · Zbl 0406.52004
[35] Sah C.H. , Wagoner J.B. , Second homology of Lie groups made discrete , Comm. Algebra 5 ( 1977 ) 611 - 642 . MR 646087 | Zbl 0375.18006 · Zbl 0375.18006 · doi:10.1080/00927877708822184
[36] Suslin A.A. , Homology of \({\mathrm{GL}}_{n}\), characteristic classes and Milnor K -theory , in: Lecture Notes in Math. , vol. 1046 , Springer-Verlag , 1984 , pp. 357 - 375 . MR 750690 | Zbl 0528.18007 · Zbl 0528.18007
[37] Suslin A.A. , Stability in algebraic K -theory , in: Oberwolfach, 1980 , Lecture Notes in Math. , vol. 966 , Springer-Verlag , 1982 , pp. 303 - 333 . MR 689381 | Zbl 0498.18008 · Zbl 0498.18008
[38] Vogtman K. , Homology stability for \({O}_{n,n}\) , Comm. Algebra 7 ( 1979 ) 9 - 38 . MR 514863 | Zbl 0417.20040 · Zbl 0417.20040 · doi:10.1080/00927877908822331
[39] Vogtman K. , Spherical posets and homology stability for \({O}_{n,n}\) , Topology 20 ( 1981 ) 119 - 132 . MR 605652 | Zbl 0455.20031 · Zbl 0455.20031 · doi:10.1016/0040-9383(81)90032-X
[40] Vogtman K. , A Stiefel complex for the orthogonal group of a field , Comment. Math. Helv. 57 ( 1982 ) 11 - 21 . MR 672842 | Zbl 0506.20018 · Zbl 0506.20018 · doi:10.1007/BF02565843 · eudml:139891
[41] Weibel C. , An Introduction to Homological Algebra , Cambridge Studies in Advanced Mathematics , vol. 38 , Cambridge Univ. Press , 1994 . MR 1269324 | Zbl 0834.18001 · Zbl 0834.18001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.